Alert archive / Arkansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 191, NWS Memphis, TN

August 21, 2005Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Aug 21, 2005, 9:27 PM CDT for Randolph County, Arkansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2005, 9:27 PM CDT (02:27 UTC)
Expired
Aug 21, 2005, 10:00 PM CDT
In force
33 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Randolph County, AR

The radar

The Memphis radar (KNQA), 180 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2005-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 971 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2005-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
971 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2186 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 220227
SVRMEG
ARC121-220300-
/O.NEW.KMEG.SV.W.0191.050822T0227Z-050822T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
927 PM CDT SUN AUG 21 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDOLPH COUNTY IN EASTERN ARKANSAS

* UNTIL 1000 PM CDT

* AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES WEST OF DALTON...OR
  ABOUT 9 MILES EAST OF MAMMOTH SPRING...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE RANDOLPH COUNTY.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3656 9144 3639 9151 3628 9117 3650 9108

$$
1 follow-up statement
000 
WWUS54 KMEG 220256
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
956 PM CDT SUN AUG 21 2005

ARC121-220300-
/O.CON.KMEG.SV.W.0191.000000T0000Z-050822T0300Z/
RANDOLPH AR-
956 PM CDT SUN AUG 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 PM CDT FOR
RANDOLPH COUNTY...

AT 953 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTHWEST OF
RAVENDEN SPRINGS...OR ABOUT 15 MILES EAST OF CHEROKEE VILLAGE-HIDDEN
VALLEY...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DALTON.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3656 9144 3639 9151 3628 9117 3650 9108

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 9:02 PM CDT, 25 minutes earlier.

Area forecast discussion, Aug 21, 9:02 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
902 PM CDT SUN AUG 21 2005

.DISCUSSION...

SOME ISOLATED THUNDERSTORMS WERE LOCATED OVER NORTHEAST ARKANSAS
THIS EVENING. WHEN CONVECTION DIES OUT...AN UPDATE WILL BE NEEDED TO
REMOVE POPS FOR TONIGHT. OTHERWISE...CURRENT FORECAST APPEARS IN
GOOD SHAPE SO NO CHANGES ARE NEEDED AT THIS TIME.

&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...HEAT ADVISORY CONTINUES THROUGH 7PM MONDAY FOR EAST-CENTRAL
     ARKANSAS...TO THE SOUTH OF INTERSTATE 40.
MO...NONE.
MS...HEAT ADVISORY CONTINUES THROUGH 7PM MONDAY FOR ALL OF NORTH
     MISSISSIPPI.
TN...HEAT ADVISORY CONTINUES THROUGH 7PM MONDAY FOR THE SOUTH HALF
     OF WEST TENNESSEE...TO THE SOUTH OF INTERSTATE 40.
Hazardous weather outlook, Aug 21, 7:11 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
711 PM CDT SUN AUG 21 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-221100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
711 PM CDT SUN AUG 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A HEAT ADVISORY WILL CONTINUE THIS EVENING THE SOUTHERN HALF OF
THE MID-SOUTH WITH HEAT INDICES REACHING 105 TO 110 DEGREES. THE
ELDERLY AND THOSE WITH HEALTH PROBLEMS SHOULD REMAIN IN AN AIR
CONDITIONED AREAS. IF OUTDOOR ACTIVITIES ARE PLANNED...TAKE FREQUENT
BREAKS AND DRINK PLENTY OF WATER.

.DAYS TWO THROUGH SEVEN...

THE HEAT ADVISORY WILL CONTINUE THROUGH 7PM MONDAY ACROSS THE
SOUTHERN HALF OF THE MID-SOUTH...INCLUDING AREAS SOUTH OF INTERSTATE
40. HEAT INDICES ACROSS THE ADVISORY AREA WILL ONCE AGAIN RANGE
BETWEEN 105 TO 110 DEGREES ON MONDAY AFTERNOON. PLEASE FOLLOW HEAT
RELATED SAFETY TIPS TO PROTECT YOURSELF AGAINST THE DANGERS OF HEAT.

ADDITIONAL SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON MONDAY.
THE ATMOSPHERE WILL ONCE AGAIN BECOME UNSTABLE AND A FEW
THUNDERSTORMS COULD AGAIN BECOME SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
AT THIS TIME.

In the hours before

Local storm report, Aug 21, 3:33 PM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
333 PM CDT SUN AUG 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND DMG     HOUSTON                 33.90N 89.00W
08/21/2005                   CHICKASAW          MS   LAW ENFORCEMENT

            SEVERAL TREES ACROSS ROADS THROUGHOUT CITY. POWER LINES
            DOWN AS WELL.

0325 PM     HAIL             9 E OXFORD              34.36N 89.37W
08/21/2005  0.75 INCH        LAFAYETTE          MS   FIRE DEPT/RESCUE

&&

JRA
Local storm report, Aug 21, 4:08 PM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
408 PM CDT SUN AUG 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND DMG     HOUSTON                 33.90N 89.00W
08/21/2005                   CHICKASAW          MS   LAW ENFORCEMENT

            SEVERAL TREES ACROSS ROADS THROUGHOUT CITY. POWER LINES
            DOWN AS WELL.

0300 PM     HAIL             2 NE THAXTON            34.33N 89.15W
08/21/2005  0.88 INCH        PONTOTOC           MS   BROADCAST MEDIA

0300 PM     TSTM WND DMG     2 NE THAXTON            34.33N 89.15W
08/21/2005                   PONTOTOC           MS   BROADCAST MEDIA

            SEVERAL LARGE OAK TREES DOWN IN THE HURRICANE COMMUNITY

0325 PM     HAIL             9 E OXFORD              34.36N 89.37W
08/21/2005  0.75 INCH        LAFAYETTE          MS   FIRE DEPT/RESCUE

&&

JRA

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 3:04 AM CDTSevere Thunderstorm WarningMEGRandolph42 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.